Pill Identifier App

FDA Drug Safety Communication: Ongoing safety review of Invirase (saquinavir) and possible association with abnormal heart rhythms

Safety Announcement

Additional Information for Patients

Additional Information for Healthcare Professionals

Data Summary

 

Safety Announcement

[02-23-2010] The U.S. Food and Drug Administration (FDA) is reviewing clinical trial data about a potentially serious effect on the heart from the use of Invirase (saquinavir) in combination with Norvir (ritonavir). The data suggest that together the two drugs may affect the electrical activity of the heart.

The changes to the electrical activity of the heart possibly associated with these drugs, known as prolonged QT or PR intervals, can be seen on an electrocardiogram (EKG). A prolonged QT interval can increase the risk for abnormal heart rhythms, including a serious abnormal rhythm called torsades de pointes. A prolonged PR interval can cause the electrical signal responsible for generating a heart beat to slow or even stop; this is known as heart block and can affect how fast the heart is able to beat.

Invirase and Norvir are antiviral medications given together to treat HIV infection. Norvir is given at a low dose with Invirase in order to increase the level of Invirase in the body. This is a process known as "boosting."

FDA's analysis of these data is ongoing. However, healthcare professionals should be aware of this potential risk for changes to the electrical activity of the heart. Invirase and Norvir should not be used in patients already taking medications known to cause QT interval prolongation such as Class IA (such as quinidine,) or Class III (such as amiodarone) antiarrhythmic drugs; or in patients with a history of QT interval prolongation.

Patients should not stop taking their prescribed antiviral medications. Patients who are concerned about possible risks associated with using Invirase and Norvir should talk to their healthcare professional.

This communication is in keeping with FDA's commitment to inform the public about its ongoing safety review of drugs. The agency will update the public as soon as this review is complete.

Additional Information for Patients

Patients currently using Invirase should:

  • Not stop taking Invirase without talking with their healthcare professional.
  • Discuss any questions or concerns they have about Invirase with their healthcare professional.
  • Review their cardiovascular medical history and current medications with their healthcare professional to determine if they should continue using Invirase.
  • Report any side effects with Invirase to FDA's MedWatch program using the information at the bottom of the page.

Additional Information for Healthcare Professionals

FDA recommends that healthcare professionals:

  • Not use Invirase in patients with a history of QT interval prolongation, preexisting conduction system disease, ischemic heart disease, cardiomyopathy, or underlying structural heart disease.
  • Not use Invirase in patients who are currently using Class IA (such as quinidine) or Class III (such as amiodarone) antiarrhythmic drugs or other drugs that may prolong the QT or PR interval.
  • Report any adverse events associated with the use of Invirase to FDA's MedWatch program using the information at the bottom of the page.

Data Summary

The study data were submitted by Roche, the manufacturer of Invirase, based on FDA's request that all manufacturers of protease inhibitors, including Invirase, conduct a thorough QT study to evaluate the effect these drugs have on the QT and PR intervals.

The preliminary data show that when Invirase boosted with Norvir (1000mg/100mg) was given to healthy patients, ages 18 to 55 years, there was a dose-dependent prolongation of the QT and PR intervals. The magnitude of the effect and clinical implications of QT and PR interval prolongation are still being reviewed by FDA.

These findings suggest that some patients using Invirase boosted with Norvir may be at an increased risk for developing abnormal heart rhythms. In particular, this risk may be increased in patients using other medications known to cause QT interval prolongation such as Class IA and Class III antiarrhythmic drugs or in patients with a history of QT interval prolongation.

Related Information

Posted: February 2010


View comments

Hide
(web5)